Virginia, 2020Flooding in Virginia, February 6, 2020
February 6, 2020 · NWS MRX · 3 events in 3 counties and zones
A cold front extending from the Texas coast to the southern Appalachians experienced little movement as low pressure systems moved northeastward along the boundary. This resulted in heavy rainfall of 5 to 6 inches across most of area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $887,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front extending from the Texas coast to the southern Appalachians experienced little movement as low pressure systems moved northeastward along the boundary. This resulted in heavy rainfall of 5 to 6 inches across most of area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 6, 6:13 AM EST, 11 minutes earlier.
Area forecast discussion, Feb 6, 6:13 AM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
613 AM EST Thu Feb 6 2020
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM(Today and Tonight)...
Widespread rainfall across the forecast area with ongoing flooding
will be the main impact in the short-term forecast period. Current
water vapor imagery and RAP upper air analysis indicate an amplified
pattern with a deep trough across the Central CONUS and an amplified
ridge on both coasts. Winds throughout the atmosphere are generally
from the southwest and have helped to saturate the atmosphere. PW
values are currently in the 1.4-1.5 inch range. These values are at
the maximum levels for early February. At the surface, there is a
stalled southwest to northeast oriented boundary that lines up
parallel to the flow. Persistent weak shortwave troughs continue to
eject northwestward out of the Gulf of Mexico ahead of the main
trough. Rainfall totals have already surpassed 3 inches in some
locations with flooding reported. Current radar imagery indicates
another round of precipitation incoming from north Alabama into the
southern Appalchians.
The upper level jet is forecast to strengthen a good bit this
morning. Winds at 300 mb will surge into the 160-170 kt range across
the Midwest into the eastern Great Lakes. The location of this jet
will put the forecast area in the right entrance region for
divergence aloft. The synoptic lift coupled with an already
saturated atmosphere will lead to another round of heavy rainfall
throughout the remainder of the morning. Additional rainfall totals
just through noon will range from 1 to 3 inches. This will
exacerbate any ongoing flooding and creating new flooding issues.
The surface front will begin to make some slow eastward progress
today. There is a bit of a surge in the low-level jet late this
morning into the early afternoon for southeastern portions of the
forecast area. Expect there could be a thunderstorms for these
locations. However, do not expect anything severe with several
rounds of precipitation already for these areas.
Cold air will move into the area late tonight and into early Friday
as the front exits to the east. Wrap around precipitation is
forecast behind the exiting system with a deep surface low racing
across the Mid-Atlantic into New England late tonight into Friday
morning. Strong cold air advection is forecast behind the impressive
system. Temperatures will drop down to near freezing for most
locations tonight. Moisture will linger behind the departing system
and expect some snow showers early Friday morning. The changeover
will occur first over the higher elevations and work down into the
valley near sunrise. Snowfall accumulations of up to 2 inches will
be possible for locations above 4 kt. Temperatures will be
noticeably colder across the area on Friday morning.
MA
.LONG TERM (Friday through Wednesday)...
We start the long term period with cold air advection continuing
across our area as cold air pushes in on the backside of our
departing low pressure system. All locations, even lower elevations,
will start as snow Friday morning before gradually transitioning to
rain by late morning through early afternoon. The northern
Cumberland Plateau, southwest VA, the high terrain of the eastern
mountains, and portions of northeast TN will stay snow through the
day. Models have trended a little higher with the QPF for Friday
morning so it looks like the higher elevations will see a little
more snow than previously thought. The bulk of the accumulation will
occur from midnight Friday through around 10 AM EST. Areas above
4000 feet will see between 2 to 4 inches of snow. Areas above 3000
feet could see up to 1 inch. The northern Plateau, SWVA, and
portions of NETN may see a light dusting up to a few tenths of an
inch of snow accumulation. Precipitation really starts to drop off
after 10 AM EST with light scattered rain/snow showers lingering
across the high terrain through the rest of the day. Friday night
will be the coldest of the period with lows in upper 20s to low 30s.
On Saturday models still feature a quick moving shortwave passing
through our area. QPF amounts not near as impressive as they were
just a few days ago. Now QPF amounts are fairly light with totals
through the day on Saturday less than 0.10 for most areas with
isolated amounts up to 0.25 inches across some of the higher
terrain. With cold air still in place, valley locations could see
some snow to start off with before it switches over to rain as temps
warm above freezing by mid to late morning. Elevations above 2500 to
3000 feet will stay snow through the day. Areas above 4000 feet
could see another 1 to 2 inches of snow while areas between 3000 and
4000 feet could see up to one inch.
After this system zips through clearing conditions are expected
Saturday night into Sunday morning. Sunday looks to be the best day
to see any sunshine through the extended period. Highs will rebound
on Sunday with temps in the lower to upper 50s. This is due to
southerly flow strengthening across the area along with height rises
as a result of a trough passing through the Great Lakes region. The
bad news is that more precip returns on Monday and chances remain
elevated through the rest of the extended as we remain in an overall
active pattern. We may see a break in the precip on Tuesday as there
is quite a bit of model variation but will keep chance and low end
likely POPs in for now. The silver lining is that temps will be very
mild during this period with highs in the upper 50s to low 60s and
overnight lows in the low to upper 40s.
SR
&&
.AVIATION...
12Z TAF DISCUSSION.
Rain continues to spread across the area, but cigs have stayed at
VFR levels for the past several hours. This should gradually
change through the day as a front moves across the area. Behind
the front late in the day, cigs are expected to fall to MVFR at
all sites, with MVFR vis as light rain persists. Winds will also
shift to a more westerly direction behind the front.
DGS
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through late tonight for Cherokee-Clay.
TN...Flash Flood Watch through late tonight for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-North Sevier-Northwest Blount-Northwest Carter-
Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
Roane-Scott-Sequatchie-Sevier Smoky Mountains-Southeast
Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
Union-Washington-West Polk.
Wind Advisory until 9 AM EST this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...Flash Flood Watch through late tonight for Lee-Russell-Scott-
Washington-Wise.
&&Hazardous weather outlook, Feb 5, 4:01 PM EST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
401 PM EST Wed Feb 5 2020
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
401 PM EST Wed Feb 5 2020 /301 PM CST Wed Feb 5 2020/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Periods of heavy rain are expected through Thursday. Today's
rainfall will create favorable conditions for flash flooding with
another round of heavy rain tonight through Thursday morning.
Showers and thunderstorms that repeatedly track over the same
areas could result in flash flooding of creeks and streams tonight
and Thursday. Rainfall totals of 2 to 5 inches are expected
across the area with locally higher amounts possible. Isolated
strong to severe storms with damaging wind gusts the primary
threat later this evening and overnight into Thursday morning.
A few tornadoes could occur as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The potential for heavy rain and flooding will continue through
Thursday evening. Isolated strong to severe storms may affect
southeast Tennessee mountains and southwest North Carolina
early Thursday morning.
Thursday night rain will change to snow across the higher
elevations. The eastern TN mountains could see 1 to 2 inches of
snow by Friday afternoon above 3500 feet.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
TD/ABM
In the hours before
Local storm report, Feb 6, 1:59 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM FLOOD HUNTSVILLE 36.41N 84.49W
02/06/2020 SCOTT TN 911 CALL CENTER
ROAD CLOSED DUE TO FLOODING.
&&Local storm report, Feb 6, 3:20 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLOOD KNOXVILLE 35.97N 83.95W
02/06/2020 KNOX TN 911 CALL CENTER
NUMEROUS ROAD CLOSURES ACROSS KNOX COUNTY
DUE TO FLOODING.
&&Local storm report, Feb 6, 5:30 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD 1 SE BLOUNTVILLE 36.52N 82.31W
02/06/2020 SULLIVAN TN BROADCAST MEDIA
WATER RESCUE FROM A VEHICLE ON BUNCOMBE RD.
FIRE DEPARTMENT ESTIMATED WATER DEPTH OF 3
FT.
&&Local storm report, Feb 6, 5:36 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 AM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM FLOOD 12 SW GREENEVILLE 36.04N 82.97W
02/06/2020 GREENE TN EMERGENCY MNGR
POPLAR ROAD IS CLOSED DUE TO FLOODING
BETWEEN HAWK HOLLER RD AND HILL CUT RD.
&&Flood, Lee
- When
- February 6, 6:24 AM EST to 9:15 AM EST
- Where
- Lee County, 1 mi N of Blackwater to 0.5 mi NW of Blackwater
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.635, -83.050
Highway 70 was flooded outside the Blackwater Post Office.
Flood, Wise
- When
- February 6, 6:42 AM EST to 9:45 AM EST
- Where
- Wise County, 4 mi E of Big Stone Gap to 3 mi NW of Big Stone Gap
- Cause
- Heavy Rain
- Property damage
- $196,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.870, -82.708
Flooding closed Wallens Ridge Blvd, Tate Springs Road, and Hwy 58 around Big Stone Gap.
Flood, Russell
- When
- February 6, 7:00 AM EST to 10:00 AM EST
- Where
- Russell County, Belfast to 2 mi N of Hawkins Mill
- Cause
- Heavy Rain
- Property damage
- $691,000
- Reported by
- Emergency Manager
- Coordinates
- 36.980, -81.830
Six structures flooded, including two community centers that are used as polling sites. The Cleveland Community Center had 11 inches or sewage backup from the sewer system. Four homes flooded, culverts washed out, some livestock drowned or washed away. Twenty four families were unable to get their vehicles out or get emergency responders in. Mudslide in the Swords Creek area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
- High Wind in Florida, February 6, 2020$93,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872926, 872927, 875463.